"Elle began awaking in an anxious state after two weeks on Effexor. “I almost felt as though I was startled awake every morning,” she says. At times, she felt euphoric. Everything in between, however, was dull and grey. “Nothing was too bad, but nothing was very great either. I felt flat-lined and out of focus.” Elle went back to her FP and declared that the antidepressant was ineffective."
"Her FP assured her she simply needed an increased dose."
Paragraphs nine through eleven read: "Elle’s side effects worsened with her increased dose. She became impulsive, frustrated and developed self-harming thoughts. She cut her thighs, her arms and her wrists, and covered the evidence with pants, long sleeves and thick wristbands."
“ 'Before taking the drug I had never had any self-harming behaviours, all of that came after,' she says. Once more, she expressed her distress to her FP."
"Again, the FP’s responseincrease the dosage."
Are antidepressants over-prescribed to young people?
By Macleans.ca | June 9th, 2011 | 1:11 pm
Excerpt from McClung's Magazine
In the Spring Issue of McClung’s Magazine, Julianna McDermott examines how young Canadian women are being prescribed powerful antidepressant drugs in record numbers. She discovers that family doctors, who most patients turn to, don’t always have the time or the training to properly diagnose depression. They spend only an average of ten minutes with patients who complain of depression, but 80 per cent of those patients walk away with prescriptions for Selective Seretonin Reuptake Inhibitors (SSRI). SSRIs are widely believed to be effective treatment for depression, but they have serious side-effects, including an increased risk of suicide in young people. Here is an except from McDermott’s feature article Chemicals for Candy.
With faith in her FP’s knowledge, Elle accepted treatment. “I was 16. I didn’t know what I needed. I just didn’t want to feel shitty anymore,” Elle says. “So when an opportunity comes up like, ‘take this pill and everything will be okay,’ what 16-year-old is going to turn that down?” There was no discussion about side effects. Elle started on the lowest dose of Effexor.
Elle also didn’t know that antidepressants are not approved for people under 19 in Canada, because they can increase their risk of suicide and self-harm. The year before Elle began treatment, the FDA ordered SSRI manufacturers to add black-box warnings to their product labels, advising physicians that their patients may become suicidal, especially within the first few weeks of treatment or with an altered dose.
Elle began awaking in an anxious state after two weeks on Effexor. “I almost felt as though I was startled awake every morning,” she says. At times, she felt euphoric. Everything in between, however, was dull and grey. “Nothing was too bad, but nothing was very great either. I felt flat-lined and out of focus.” Elle went back to her FP and declared that the antidepressant was ineffective.
Her FP assured her she simply needed an increased dose.
Dr. Stewart says follow-up appointments like this are important, but don’t happen as often as they should.
“[Patients] should been seen regularly once the antidepressant is started to ask about possible side effects, how they’re feeling, whether the antidepressant is working or if they need the dose adjusted,” she says. “That’s really where the important work can get done.”
A problem arises, however, when women who start SSRI treatment experience persistent or aggravated symptoms of their disorder, but their FP mistakes the reaction for further mental-health problems. Rather than take the patient off the medication and try alternative treatments, they increase the dosage.
Elle’s side effects worsened with her increased dose. She became impulsive, frustrated and developed self-harming thoughts. She cut her thighs, her arms and her wrists, and covered the evidence with pants, long sleeves and thick wristbands.
“Before taking the drug I had never had any self-harming behaviours, all of that came after,” she says. Once more, she expressed her distress to her FP.
Again, the FP’s responseincrease the dosage.
Nothing improved. Elle called it quits, ending treatment on her owna dangerous step.
Effexor is known for its lightning-fast withdrawal symptoms. About 78 per cent of patients who stop Effexor cold turkey experience symptoms such as electric shock sensations, irritability, dizziness, confusion, moodiness, anxiety, insomniaand suicidal tendencies.
Elle was no different. Her condition deteriorated leading to the moment where she attempted suicide by overdosing on a medication that was supposed to help regulate her mood. She was admitted into the youth psychiatric wing in a nearby hospital.
About 70 per cent of FPs are unaware of SSRI withdrawal symptoms, and are often untrained in the delicate processes of tapering patients off the medication. Unwary FPs can mistake withdrawal symptoms for the return or worsening of a patient’s original condition, and put them back on the medication.
Dr. Healy and Dr. Stewart agree patients need to be carefully tapered off SSRIs, usually over the course of few weeks.
“Ideally, you would do this working closely with your doctor,” Dr. Healy says. “The problem is there are still a lot of doctors who don’t believe you can become physically hooked to the drug or that withdrawal problems can be serious. People who do want to be advised by their doctor… may find that their doctor is not very sympathetic.”
Nevertheless, it can be beneficial for FPs to assist patients with mental health needs. Private psychological services can be pricey and the waiting lists lengthy. The national median waiting time for psychiatric care is about 17 weeks, according to the Fraser Institute.
“[FPs] are the first point of entrance into the system,” Dr. Stewart says. “They provide most of the mental health care in Canada and in most other countries.”
With this in mind, a committee of doctors and members of the Ministry of Health in British Columbia united to establish a mental health training program for FPs, designed to provide them with the knowledge and confidence to bet
ter screen, diagnose and treat mental illnesses. By August 2010, about 30 per cent of the province’s FPs enrolled in the program. About 90 per cent of participants agreed that the training enhanced their skills in treating mental health conditions. More than 40 per cent said they became less reliant on prescribing antidepressants.
Dr. Healy also says FPs can handle antidepressants wellif they are given the right information.
“I don’t think specialists [psychiatrists] are really much safer than generalists [FPs] when it comes to using drugs like the antidepressants,” he says. “The problem is the information that has been withheld from generalists and specialists.”
To read the rest of Chemicals for Candy, please click here.